MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LAG SCREW DRILL SLEEVE; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. LAG SCREW DRILL SLEEVE; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71674023
Medical Device Problem Code Material Twisted/Bent (2981)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/01/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that instruments were noticed to not fit together easily during surgery and guide pin was inserted on incorrect angle.Lag screw drill would also not pass through nail properly and surgeon had to free hand drill without the use of guide.It is suspected that the lag screw drill sleeve was bent at some point.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation.Therefore, product analysis could not be performed at this time.So the reported event could not be confirmed.A medical investigation was conducted and confirms per complaint details, we are currently unable to rule out a procedural variance as a contributing factor to the reported event, which does not represent a device malfunction.Based on the information provided, the issue occurred during instrument use outside of the patient.In addition, it was reportedly suspected that the lag screw drill sleeve was bent at some point.According to the report, the surgeon had to free hand drill without the use of guide.The impact to the patient beyond that which has already been reported cannot be determined.A complaint history review found related failures; this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.This device is a reusable instrument that can be exposed to numerous surgeries; damage from repeated use can occur.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Without the actual product involved and/or device information, our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re-opened.No further actions are being taken at this time.We consider this investigation closed.

Brand Name
LAG SCREW DRILL SLEEVE
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11568079
Report Number1020279-2021-02361
Device Sequence Number17009372
Product Code HSB
UDI-Device Identifier03596010560520
UDI-Public03596010560520
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K122170
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/11/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71674023
Device Catalogue Number71674023
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 03/01/2021
Supplement Date Received by Manufacturer04/23/2021
Initial Report FDA Received Date03/25/2021
Supplement Report FDA Received Date05/11/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other; Required Intervention;